Alert archive / Virginia / Wind Advisories in 2026
Wind Advisory 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 10, 2026, 1:22 PM EST for 27 counties in Virginia; 4 counties in West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Jan 11, 2026, 6:00 AM EST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2026, 1:22 PM EST (18:22 UTC)
- In effect from
- Jan 11, 2026, 6:00 AM EST
- Expired
- Jan 11, 2026, 10:00 PM EST
- In force
- 16 hr
- Issued by
- NWS Blacksburg, VA
All 34 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 27 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960 WWUS71 KRNK 101822 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 122 PM EST Sat Jan 10 2026 NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 110300- /O.NEW.KRNK.WI.Y.0001.260111T1100Z-260112T0500Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Radford, Wytheville, Blacksburg, Volney, Roanoke, Clifton Forge, Flat Top, Quinwood, Sparta, Bedford, Troutdale, New Castle, Bluefield, Marion, Buena Vista, Lewisburg, Rainelle, Pearisburg, Tazewell, Independence, Salem, Fincastle, Hinton, Floyd, Galax, Amherst, Duo, Bland, West Jefferson, Pulaski, Rocky Mount, Alderson, White Sulphur Springs, Hot Springs, Stuart, Whitetop, Lexington, Covington, Hix, Union, and Boone 122 PM EST Sat Jan 10 2026 ...WIND ADVISORY IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT EST SUNDAY NIGHT... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest North Carolina, southwest Virginia, and southeast West Virginia. * WHEN...From 6 AM Sunday to midnight EST Sunday night. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down, which may result in a few power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CDG
5 follow-up statements
089 WWUS71 KRNK 102348 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 648 PM EST Sat Jan 10 2026 NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 111100- /O.CON.KRNK.WI.Y.0001.260111T1100Z-260112T0500Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Boone, Flat Top, Union, Lewisburg, Lexington, Bedford, West Jefferson, Sparta, Roanoke, Whitetop, Pulaski, Marion, Tazewell, Independence, White Sulphur Springs, Radford, Floyd, Rainelle, Quinwood, Amherst, Hinton, Troutdale, Blacksburg, New Castle, Hix, Clifton Forge, Fincastle, Volney, Rocky Mount, Alderson, Duo, Pearisburg, Bland, Salem, Bluefield, Covington, Buena Vista, Stuart, Wytheville, Hot Springs, and Galax 648 PM EST Sat Jan 10 2026 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT EST SUNDAY NIGHT... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...From 6 AM Sunday to midnight EST Sunday Night. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ VFJ
620 WWUS71 KRNK 110743 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 243 AM EST Sun Jan 11 2026 NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 111600- /O.CON.KRNK.WI.Y.0001.260111T1100Z-260112T0500Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of West Jefferson, Sparta, Boone, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 243 AM EST Sun Jan 11 2026 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TODAY TO MIDNIGHT EST TONIGHT... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...From 6 AM to midnight EST Tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
563 WWUS71 KRNK 111129 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 629 AM EST Sun Jan 11 2026 NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 112000- /O.CON.KRNK.WI.Y.0001.000000T0000Z-260112T0500Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Whitetop, Roanoke, Bedford, Hix, Wytheville, Stuart, Volney, Bluefield, New Castle, Bland, Galax, Clifton Forge, Amherst, Tazewell, Floyd, Boone, Duo, Radford, Independence, Rainelle, West Jefferson, White Sulphur Springs, Hot Springs, Troutdale, Sparta, Lewisburg, Pearisburg, Buena Vista, Pulaski, Lexington, Hinton, Fincastle, Quinwood, Flat Top, Alderson, Salem, Marion, Covington, Rocky Mount, Blacksburg, and Union 629 AM EST Sun Jan 11 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Portions of northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...Until midnight EST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SH
581 WWUS71 KRNK 111339 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 839 AM EST Sun Jan 11 2026 NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 120500- /O.CON.KRNK.WI.Y.0001.000000T0000Z-260112T0500Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Whitetop, Roanoke, Lewisburg, Quinwood, Sparta, Boone, Radford, White Sulphur Springs, Clifton Forge, Alderson, Pearisburg, Union, Pulaski, Bland, Blacksburg, Duo, Hot Springs, Tazewell, Bluefield, Covington, Wytheville, Salem, Amherst, Troutdale, Hinton, Rocky Mount, Galax, Marion, Bedford, Flat Top, Stuart, Hix, Lexington, Buena Vista, Floyd, Rainelle, Volney, West Jefferson, Independence, New Castle, and Fincastle 839 AM EST Sun Jan 11 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Northwest winds 20 to 25 mph with gusts up to 50 mph. * WHERE...Along and west of the Blue Ridge for portions of northwest North Carolina, southwest Virginia, and southeast West Virginia. * WHEN...Until midnight EST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down that may result in isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds can make driving difficult, especially for high-profile vehicles. Use extra caution. Secure outdoor objects. && $$ PW
195 WWUS71 KRNK 120300 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1000 PM EST Sun Jan 11 2026 NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 120400- /O.CAN.KRNK.WI.Y.0001.000000T0000Z-260112T0500Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Marion, Fincastle, Floyd, Troutdale, Lexington, Quinwood, Bluefield, Alderson, Sparta, Buena Vista, Hot Springs, Hix, Tazewell, Clifton Forge, West Jefferson, Rocky Mount, New Castle, Bedford, Rainelle, Galax, Union, Pearisburg, Bland, Volney, Covington, White Sulphur Springs, Pulaski, Whitetop, Roanoke, Stuart, Salem, Boone, Independence, Blacksburg, Flat Top, Radford, Duo, Amherst, Hinton, Wytheville, and Lewisburg 1000 PM EST Sun Jan 11 2026 ...WIND ADVISORY IS CANCELLED... The threat has ended. Wind speeds have fallen below Advisory criteria, but will remain gusty through the night, with gusts to 35 mph persisting into early Monday. $$ 16
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 10, 9:12 AM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Jan 10, 9:12 AM EST, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 912 AM EST Sat Jan 10 2026 .SYNOPSIS... Periods of rain, with the potential for an isolated thunderstorm, will impact the lower Mid-Atlantic beginning through this evening as a frontal system crosses the region. The system will exit the region early Sunday, with cool high pressure building in that will bring breezy northwest winds, as well as temperatures that will be close to normal for mid- January. Dry conditions will remain into late Tuesday, when another cold front will then bring the next chance for precipitation, mainly in the form of rain. && .UPDATED NEAR TERM /THROUGH TONIGHT/... As of 900 AM EST Saturday... Forecast is mostly on track for the rest of the day. Rain is expected to continue for the rest of Saturday. Some accumulations have been larger in the Piedmont than expected. MRMS already reported an inch of rain in Danville. Mesoanalysis has shown a recent uptick in frontogensis over the area which will continue to support precipitation. A stationary front is currently across the Blue Ridge and into the Piedmont which is where the largest rainfall is expected currently. Otherwise, this morning's sounding showed a weak signal of some gusty winds aloft mixing in along the NC/VA border in the Piedmont. Wind gusts have been adjusted slightly to account for any rogue gusts that make it to the surface. PREVIOUS DISCUSSION .NEAR TERM /THROUGH TONIGHT/... As of 145 AM EST Saturday... Key Messages: 1) Pockets of locally heavy rain today could bring the threat of urban, small stream, and flash flooding to isolated parts of the area. 2) Gusty west to NW winds overnight with the passage of cold fronts which will bring an end to the rain. Today, near continuous PVA is expected to cross the area from SW to NE throughout the day. Satellite loops and derived motion winds show a continuous stream of moisture originating off the Gulf coast states. Strong isentropic lift is present and will persist through this evening as a warm front lifts north across the area. A cold front and additional reinforcing cold air even behind this first front will moves through late tonight into Sunday morning. Light rain has begin to spread in from the SW, and expect all areas to see periods of rain by 5 AM. CAMs indicate the heaviest rain starts around 7 AM and ends early this afternoon. Light rain will then be more likely, with some isolated thunder possible south of a line from Wilkesboro, NC, to Charlotte Courthouse, VA, or basically the southern part of the Piedmont. QPF amounts will range from 0.75 inches to around 2 inches on the ridges where cross-barrier moisture flow will interact with the Blue Ridge. While we are plenty parched with the lack of rainfall, any convective elements or repeated training of cells may lead to isolated instances of urban, small stream, and perhaps flash flooding, although most will not have an issue and it would be very localized. Temperatures today remain warm and will heat up a few degrees later today. CAA arrives overnight and we will see the mountains drop into the low to mid 30s Sunday morning, with 40s for the Piedmont where the cold air reaches later. WNW winds become gusty tonight with the passage of the first cold frontal boundary, reaching 25 to perhaps 35 mph in the higher elevations by daybreak Sunday. Confidence is moderate in the near term forecast. && .SHORT TERM /SUNDAY/... As of 145 AM EST Saturday... Key Messages: 1. Strong northwest winds and upslope snow showers are forecasted for Sunday. 2. High pressure will return for Monday into Tuesday night, bringing dry conditions and a modest warming trend. Looking to Sunday morning, will start the day with a fast moving upper level disturbance approaching the central Appalachians from the Midwest region. The passage of this system across the mountains will bring strong northwest winds, with gusts during much of the day ranging from 30 mph to 45 mph across the mountains, with occasional gusts to 55 mph along the crest of the Blue Ridge and other prominent ridge lines. Gusts to 35 mph are forecasted for the Piedmont. The most likely timing of these winds will be between 10 am and 7 pm, with wind speeds decreasing thereafter as the disturbance exits to the east. Nearly all weather data for this system is pointing to the need for a Wind Advisory for Sunday, but will let the daytime forecasters have a look at another round of data later today for any increase in speeds. The other concern will be the arrival of upslope snow showers as this system brings with it a plume of moisture from Lake Michigan. Snow showers will begin during late morning, impacting the ridges from southeast West Virginia through the High Country of North Carolina with bands of snow and blowing snow. Given that this is a fast moving system, much of the snow shower activity will come to an end by around sunset, but confidence is increasing that the strong northwest winds will carry the snow showers as far east as Highway 29 during early afternoon. Accumulations will be confined to the mountains, and are forecast to be less than 1 inch for most locations, though up to 3 inches is possible across western Greenbrier County. The approach of high pressure on Monday will make for dry weather under mostly clear skies and winds under 10 mph. Temperatures will trend from 3-7 degrees below normal on Sunday to 5 to 7 degrees above normal on Tuesday. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... As of 200 AM EST Saturday... Key Messages: 1. Rain will change over to snow showers Wednesday afternoon into Wednesday night. 2. Dry conditions for Thursday and Friday as high pressure returns. The arrival of another cold front on Wednesday will bring our next chance for precipitation. Temperatures are forecasted to warm up enough during the morning that we'll start the event with light rain, before colder air arrives with frontal passage in the afternoon, bringing a gradual change over to snow showers heading into the evening. Uncertainty remains in the forecasted strength of this system as another low pressure system is expected to develop off the Atlantic coast, but upslope snow showers will impact the ridges from southeast West Virginia through the High Country of North Carolina on Wednesday night, with only modest accumulations seems reasonable at this time. High pressure will return from the west on Thursday, resulting in dry conditions and a reduction in cloud cover that will take us through the end of the workweek. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... As of 200 AM EST Saturday... LIFR and IFR will plague most of the region today as multiple rounds of rain cross the area. Some of the rain may be moderately heavy, and expect significant challenges to visibilities and ceilings most of the period. A rumble of thunder is possible for DAN during the day. BLF may see some LLWS briefly this morning before winds increase at the surface. Around 19-20Z ceilings will lift a warm front moves away, however the upper low and accompanying cold front will cross the area late tonight into Sunday morning. While conditions improve some this afternoon and evening, expect stratus to redevelop tonight before WNW winds kick in and begin to clear things out downstream of the Blue Ridge. BLF, LWB, and possibly BCB and ROA will see continued cloudiness in the upslope regime through Sunday. Although most precipitation ends late tonight, the upper low will bring additional upslope snow showers on Sunday, possibly impacting BLF and LWB. Snow flurries may reach well downstream however and affect everyone except DAN and LYH. BLF, LWB, and possibly BCB and ROA will see continued cloudiness in the upslope regime through Sunday. Otherwise gusty SSW winds today veer tonight to the west and finally NW by Sunday. Gusts will be around 20 kts or so today, but will increase markedly Sunday and Sunday night, with some gusts to 30 to 40 kts on the higher ridges. Confidence in this forecast is average to high. EXTENDED AVIATION DISCUSSION... Dry conditions will remain until late Tuesday, when another cold front will bring rain and snow showers to the mountains, spreading south and east late Wednesday and bringing sub-VFR conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...NF/SH NEAR TERM...CG/NF SHORT TERM...SH LONG TERM...SH AVIATION...SH
Hazardous weather outlook, Jan 10, 2:14 AM EST, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 214 AM EST Sat Jan 10 2026 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507- 110715- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier- 214 AM EST Sat Jan 10 2026 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. On Sunday, wind gusts from the northwest could reach as high as 50 mph beginning in the morning through late evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report hail of any size, as well as any damage caused by thunderstorm winds in their area. WVZ508-110715- Western Greenbrier- 214 AM EST Sat Jan 10 2026 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Upslope snow showers are possible Sunday, ending during the evening. Snowfall amounts could be one to three inches. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report accumulations of any snow, sleet and ice, as well as any damage observed in their area. NCZ004>006-020-VAZ043>047-058-059-110715- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 214 AM EST Sat Jan 10 2026 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 1:24 PM EST | Winter Weather Advisory | RNK | Greenbrier | 33 hr |
Nearby
Wind Advisories in Virginia, 2026Wind Advisories in West Virginia, 2026Wind Advisories in North Carolina, 2026Every wind advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.